Alert archive / Mississippi / Flash Flood Warnings in 2018
Flash Flood Warning 12, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Feb 24, 2018, 9:12 PM CST for 4 counties in Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 24, 2018, 9:12 PM CST (03:12 UTC)
- Expired
- Feb 25, 2018, 12:15 AM CST
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Benton County, MS, Marshall County, MS, Tate County, MS, Tippah County, MS
The radar
The Memphis radar (KNQA), 80 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 3.2 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 170 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1404 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
932
WGUS54 KMEG 250312
FFWMEG
MSC009-093-137-139-250615-
/O.NEW.KMEG.FF.W.0012.180225T0312Z-180225T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
912 PM CST SAT FEB 24 2018
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Marshall County in northwestern Mississippi...
Tippah County in northeastern Mississippi...
Tate County in northwestern Mississippi...
Benton County in northeastern Mississippi...
* Until 1215 AM CST
* At 912 PM CST...Doppler Radar estimates 1 to 2 inches of rain has
occurred over the past 2 hours. Showers and thunderstorms will
produce an additional 1 to 2 inches of rain over the next 3 hours.
* Some locations that will experience flooding include...
Senatobia, Holly Springs, Ripley, Wall Doxey State Park, Lamar,
Coldwater, Byhalia, Blue Mountain, Snow Lake Shores, Mt Pleasant,
Strayhorn, Bethlehem, Arkabutla, Michigan City, Red Banks, Laws
Hill, Barr, Canaan, Phillipp and Independence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3460 8924 3452 8925 3452 8944 3455 8948
3455 9020 3459 9023 3470 9023 3476 9017
3471 9003 3473 8996 3477 8990 3477 8972
3499 8972 3499 8882 3486 8882 3486 8875
3476 8875 3475 8872 3460 8872
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 24, 5:47 PM CST, 3 hours 25 minutes earlier.
Area forecast discussion, Feb 24, 5:47 PM CST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
547 PM CST Sat Feb 24 2018
.DISCUSSION...
Updated for the Aviation Discussion.
&&
.PREV DISCUSSION... /issued 348 PM CST Sat Feb 24 2018/
DISCUSSION...
Severe thunderstorms are possible across all of the Midsouth this
afternoon into tonight. There is an enhanced risk of severe
weather including the potential for wind, tornadoes, and hail. Heavy
rain is also a threat adding to the already saturated soils. The
flood watch will remain in effect through tonight for much of the
Midsouth. Expect numerous showers and thunderstorms to continue
through this afternoon into tonight ahead of an approaching cold
front. The frontal boundary should be southeast of the forecast
area by late tonight.
The front will become stationary north of the gulf coast Sunday
and Sunday night while an area of rain north of the boundary moves
into across north Mississippi. The rain chance will continue over
that area into Sunday night before moving to the east.
Another complex system will provide a chance of flooding rain and
possible severe weather around the middle of the week.
SWC
&&
.AVIATION...
For 00Z TAFs
VFR conditions in eastern sites until line gets to the areas then
LIFR likely as line gets to each site like in Jonesboro. Expect
changing winds and gusty winds with ceiling and visibilities
varying with storms. By Sunday morning things should improve a
lot. Should be light north winds switching to northeast/east by
Sunday afternoon with VFR ceilings and visibility. TLSJr
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through late tonight for Clay-Craighead-Crittenden-
Cross-Greene-Lawrence-Lee AR-Mississippi-Phillips-Poinsett-
Randolph-St. Francis.
MO...Flood Watch through late tonight for Dunklin-Pemiscot.
MS...Flood Watch through late tonight for Alcorn-Benton MS-Coahoma-
DeSoto-Marshall-Panola-Quitman-Tate-Tippah-Tunica.
TN...Flood Watch through late tonight for Benton TN-Carroll-Chester-
Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-Hardin-
Haywood-Henderson-Henry-Lake-Lauderdale-Madison-McNairy-
Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Feb 24, 2:49 PM CST, 6 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 249 PM CST Sat Feb 24 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-251200- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 249 PM CST Sat Feb 24 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is an Enhanced Risk of severe thunderstorms this afternoon into the evening hours across all of the Midsouth. Damaging winds, hail, flash flooding and tornadoes are all possible. The threat of flooding will continue across all of the Midsouth although it will be greatest North and West of a line from Clarksdale Mississippi to Memphis to Paris, Tennessee. Saturated soil may make trees especially prone to be toppled by winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday Heavy rain and strong to possibly severe thunderstorms are possible Wednesday. Flooding is also a concern midweek. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon through late tonight. SWC
In the hours before
Special weather statement, Feb 24, 7:30 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Memphis TN
730 PM CST SAT FEB 24 2018
MSZ001-002-TNZ088-089-250215-
Marshall MS-De Soto MS-Fayette TN-Shelby TN-
730 PM CST SAT FEB 24 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 815 PM CST
FOR...
Northwestern Marshall County in northwestern Mississippi...
De Soto County in northeastern Mississippi...
Southwestern Fayette County in southwestern Tennessee...
Southeastern Shelby County in southwestern Tennessee...
At 730 PM CST...a strong thunderstorm producing winds up to around
40 mph was located over Horn Lake, moving east at 35 mph.
Very heavy rain is also possible with this thunderstorm.
People in northwestern Marshall...De Soto...southwestern Fayette and
southeastern Shelby Counties should monitor this storm closely.
LAT...LON 3508 9000 3510 8955 3477 8955 3477 8990
3476 8991 3476 9015
TIME...MOT...LOC 0130Z 264DEG 32KT 3494 9000Special weather statement, Feb 24, 7:44 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
744 PM CST SAT FEB 24 2018
MSZ001-002-008-010>012-020-250230-
Marshall MS-Coahoma MS-Tallahatchie MS-Panola MS-Tate MS-Quitman MS-
De Soto MS-
744 PM CST SAT FEB 24 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 830 PM CST
FOR...
West central Marshall County in northwestern Mississippi...
East central Coahoma County in northwestern Mississippi...
North central Tallahatchie County in northwestern Mississippi...
Panola County in northwestern Mississippi...
Tate County in northwestern Mississippi...
Quitman County in northwestern Mississippi...
Southeastern De Soto County in northeastern Mississippi...
At 744 PM CST...strong thunderstorms were producing winds up to
around 40 mph was located along a line extending from near Coldwater
to near Belen. Movement was east at 30 mph.
Very heavy rain is also possible with this thunderstorm.
People in west central Marshall...east central Coahoma...north
central Tallahatchie...Panola...Tate...Quitman and southeastern De
Soto Counties should monitor this storm closely.
LAT...LON 3415 9052 3451 9024 3451 9020 3456 9020
3478 9003 3478 8954 3455 8972 3410 9003
TIME...MOT...LOC 0144Z 281DEG 26KT 3475 8997 3420 9040Local storm report, Feb 24, 8:06 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
806 PM CST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM TSTM WND DMG 3 NE UNION CITY 36.45N 89.01W
02/24/2018 OBION TN EMERGENCY MNGR
SEVERAL HOMES DAMAGED AND POWER LINES DOWN. TIME
ESTIMATED BY RADAR.
&&
WLCSpecial weather statement, Feb 24, 8:09 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Memphis TN
809 PM CST SAT FEB 24 2018
TNZ050-053-089-090-250300-
Hardeman TN-Chester TN-Fayette TN-Haywood TN-
809 PM CST SAT FEB 24 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 PM CST
FOR...
Hardeman County in southwestern Tennessee...
Southwestern Chester County in southwestern Tennessee...
Eastern Fayette County in southwestern Tennessee...
Southeastern Haywood County in southwestern Tennessee...
At 809 PM CST...strong thunderstorms were producing winds at least 40
mph was located along a line extending from Hillville to 10 miles
north of Slayden. Movement was east at 30 mph.
Very heavy rain is also possible with this thunderstorm.
People in Hardeman...southwestern Chester...eastern Fayette and
southeastern Haywood Counties should monitor this storm closely.
LAT...LON 3525 8876 3525 8878 3521 8878 3504 8889
3505 8955 3544 8925 3543 8893 3543 8864
TIME...MOT...LOC 0209Z 282DEG 28KT 3544 8918 3510 8945Local storm report, Feb 24, 8:34 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
834 PM CST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM TSTM WND DMG MALDEN 36.58N 89.98W
02/24/2018 DUNKLIN MO LAW ENFORCEMENT
AT LEAST 20 STRUCTURES DAMAGED WITH INJURIES REPORTED.
TIME ESTIMATED BY RADAR.
&&
WLCLocal storm report, Feb 24, 8:59 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
859 PM CST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM TSTM WND DMG 6 NNE GLEASON 36.29N 88.56W
02/24/2018 WEAKLEY TN TRAINED SPOTTER
4 FOOT DIAMETER TREE DOWN ACROSS HIGHWAY 190, BLOCKING
BOTH LANES. TIME ESTIMATED BY RADAR.
&&
WLCThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 6:13 PM CST | Flash Flood Warning | MEG | DeSoto | 6 hr |
| Feb 24, 6:49 PM CST | Flash Flood Warning | MEG | Coahoma, Quitman, Tate, Tunica | 6 hr |
| Feb 24, 7:30 PM CST | Special Weather Statement | MEG | DeSoto | 45 min |
| Feb 24, 7:44 PM CST | Special Weather Statement | MEG | Panola, Quitman, Tate | 46 min |
| Feb 24, 9:32 PM CST | Flash Flood Warning | MEG | Lafayette, Panola, Tallahatchie, Yalobusha | 4 hr |
| Feb 24, 9:36 PM CST | Tornado Warning | MEG | Alcorn, Tippah | 39 min |
| Feb 24, 10:00 PM CST | Tornado Warning | MEG | Alcorn, Prentiss, Tishomingo | 45 min |
| Feb 24, 10:04 PM CST | Tornado Warning | MEG | Lee, Prentiss, Union | 41 min |
| Feb 24, 10:05 PM CST | Tornado Warning | MEG | Lee, Prentiss, Tippah, Union | 40 min |
| Feb 24, 10:24 PM CST | Flash Flood Warning | MEG | Alcorn, Calhoun, Lee, Pontotoc, Prentiss, Tishomingo and 1 more | 3 hr |
| Feb 24, 10:31 PM CST | Tornado Warning | MEG | Alcorn, Prentiss, Tishomingo | 15 min |
| Feb 24, 11:01 PM CST | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Prentiss, Tishomingo | 11 min |
Nearby
Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.